Cloazapine Treatment after Agranulocytosis Induced by Classic Neuroleptics

    loading  Checking for direct PDF access through Ovid

Abstract

Despite its potentially fatal side effect—agranulocytosis—clozapine has become an important drug in antipsychotic treatment. With this in mind, this report presents the case of a 23-year-old schizophrenic who had suffered from agranulocytosis after simultaneous short-term treatment with butyrophenone and phenothiazine neuroleptics 3 years ago. After nonresponse to two other classic neuroleptics, the administration of high-dose clozapine led to a full recovery without the recurrence of hematologic disorders during 24 months of follow-up examinations. Although patients with a known history of agranulocytosis are usually excluded from treatment with clozapine, we propose that, in very severe or otherwise therapy-resistant cases, clozapine be administered and then white blood cell counts monitored very stringently. Although a single case can prove little, our case provides further evidence for the presumption that noncross-reactivity exists between clozapine and other neuroleptic drugs in the induction of agranulocytosis.

Related Topics

    loading  Loading Related Articles